Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 80, NWS Mobile, AL

March 8, 1998Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 10:09 AM CST for Butler County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 10:09 AM CST (16:09 UTC)
Expired
Mar 8, 1998, 11:10 AM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Butler County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS1 KMOB 081606 RRA
SVRMOB
ALC013-081710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1009 AM CST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1110 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHERN ALABAMA

   ...BUTLER COUNTY

AT 1007 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 13 MILES WEST OF MCKENZIE MOVING NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  MCKENZIE AT 1015 AM CST
  GEORGIANA AT 1020 AM CST
  GREENVILLE AT 1035 AM CST



REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND
TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF
SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 8, 3:18 AM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CST SUN MAR 8 1998

00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE
AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN
CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS.
KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO
WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF
INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL
JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT
ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF
SQUALL LINE.  NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA
THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS
NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA
DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT
SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE
THUNDERSTORMS.  CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG
DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES
FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE
FOR TONIGHT AND SUN.

OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT
DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE
ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE
THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE
W AND THEN TO THE NW FOR TONIGHT.

MOB 72/43/56/33 6100  PNS 73/45/58/35 7100
DTS 70/48/61/38 +100  EVR 71/43/52/29 7100 29

In the hours before

Special weather statement, Mar 8, 6:18 AM CST, 3 hours 51 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
618 AM CST SUN MAR 8 1998

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST ALABAMA AND
THE NORTHWEST FLORIDA PANHANDLE...AND A SMALL PORTION OF SOUTHEAST
MISSISSIPPI THIS AFTERNOON.

A COLD FRONT WILL MOVE THROUGH SOUTHEAST MISSISSIPPI AND EXTREME
SOUTHWEST ALABAMA AROUND MIDDAY AND THEN MOVE EAST OF INTERSTATE 65
DURING THE MID AFTERNOON HOURS.  ALTHOUGH SKIES ARE CURRENTLY
CLOUDY...BREAKS IN THE CLOUDS ARE EXPECTED TO DEVELOP THIS MORNING
THUS ALLOWING FOR TEMPERATURES TO WARM IN ADVANCE OF THE FRONT. THE
WARMER TEMPERATURES WILL RESULT IN GREATER ATMOSPHERIC
INSTABILITY...FAVORING STRONGER THUNDERSTORMS GENERALLY EAST OF
INTERSTATE 65 THIS AFTERNOON. DRY AND COOL AIR ALOFT WILL CREATE THE
POTENTIAL FOR THE DEVELOPMENT OF STRONG DOWNDRAFTS AND HAIL.  THE
SEVERE THUNDERSTORM THREAT IS EXPECTED TO BE OVER SOUTHWEST ALABAMA
AROUND MIDDAY AND THEN SHIFT TO GENERALLY EAST OF INTERSTATE 65
DURING THE MID AFTERNOON HOURS.

FLOOD WARNINGS AND FLASH FLOOD WARNINGS WILL CONTINUE THROUGH THE
MORNING HOURS AS WATER IN THE FLOODED AREAS WILL BE SLOW TO RECEDE.
THE ADDITIONAL RAINFALL FROM THE THUNDERSTORMS TODAY IS NOT EXPECTED
TO SIGNIFICANTLY AFFECT THE AREA.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED
FOR SEVERE WEATHER THROUGH THIS AFTERNOON.
Special weather statement, Mar 8, 7:32 AM CST, 2 hours 37 minutes before
ALZ051>059-061>064-FLZ001>004-081405-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CST SUN MAR 8 1998

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  IN SOUTHWEST ALABAMA...MOBILE...BALDWIN...WASHINGTON...CHOCTAW...
     CLARKE...WILCOX...MONROE...CONECUH...ESCAMBIA...BUTLER AND
     CRENSHAW

  IN NORTHWEST FLORIDA...ESCAMBIA AND SANTA ROSA.

AT 732 AM CST...THE LINE OF THUNDERSTORMS HAD MOVED EAST2 OUT OF THESE
COUNTIES. ALTHOUGH ISOLATED THUNDERSTORMS CONTINUE MAINLY EAST
OF INTERSTATE 65...THESE STORMS WILL REMAIN BELOW SEVERE LIMITS THIS
MORNING.
Special weather statement, Mar 8, 7:32 AM CST, 2 hours 37 minutes before
ALZ051>059-061>064-FLZ001>004-081405-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CST SUN MAR 8 1998

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  IN SOUTHWEST ALABAMA...MOBILE...BALDWIN...WASHINGTON...CHOCTAW...
     CLARKE...WILCOX...MONROE...CONECUH...ESCAMBIA...BUTLER AND
     CRENSHAW

  IN NORTHWEST FLORIDA...ESCAMBIA AND SANTA ROSA.

AT 732 AM CST...THE LINE OF THUNDERSTORMS HAD MOVED EAST2 OUT OF THESE
COUNTIES. ALTHOUGH ISOLATED THUNDERSTORMS CONTINUE MAINLY EAST
OF INTERSTATE 65...THESE STORMS WILL REMAIN BELOW SEVERE LIMITS THIS
MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:14 PM CSTFlash Flood WarningMOBMobile116 min
Mar 8, 12:19 AM CSTFlash Flood WarningMOBBaldwin2 hr
Mar 8, 12:46 AM CSTSevere Thunderstorm WarningMOBConecuh64 min
Mar 8, 12:59 AM CSTFlash Flood WarningMOBMobile3 hr
Mar 8, 1:08 AM CSTFlash Flood WarningMOBConecuh, Escambia2 hr
Mar 8, 1:33 AM CSTFlash Flood WarningMOBCovington117 min
Mar 8, 2:18 AM CSTFlash Flood WarningMOBBaldwin, Escambia, Mobile4 hr
Mar 8, 2:18 AM CSTFlash Flood WarningMOBConecuh, Covington4 hr
Mar 8, 3:57 AM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 8, 4:27 AM CSTFlash Flood WarningMOBConecuh2 hr
Mar 8, 5:38 AM CSTFlash Flood WarningMOBCrenshaw4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBMobile4 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCovington, Escambia5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBBaldwin5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBButler, Conecuh5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBMobile5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCrenshaw5 hr
Mar 8, 1:48 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia62 min
Mar 8, 2:08 PM CSTSevere Thunderstorm WarningMOBBaldwin62 min
Mar 8, 2:20 PM CSTTornado WarningMOBButler50 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia63 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBConecuh63 min
Mar 8, 3:18 PM CSTSevere Thunderstorm WarningMOBButler62 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBBaldwin, Escambia6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBCrenshaw6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBMobile6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.